Texas, 2018Tornado in Texas, May 2, 2018
May 2, 2018 · NWS EWX · 1 event in 1 county or zone
Thunderstorms developed along the dryline in West Texas and Northern Mexico. One of these storms moved through Val Verde County and produced a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along the dryline in West Texas and Northern Mexico. One of these storms moved through Val Verde County and produced a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 2, 9:00 PM CST, 39 minutes earlier.
Area forecast discussion, May 2, 9:00 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1000 PM CDT Wed May 2 2018
.UPDATE... /MINOR CHANGES TO POP & WX/
In the absence of a cap breaking focusing mechanism east of I-35
will drop the weather category to showers through tonight. Also
delayed the high PoP category for near I-35 to beyond 06Z as
successive runs of the HRRR have been good with consistency on a
complex developing over the western Hill Country and spreading east
to approach the I-35 corridor after 09Z. Based on the trends around
12Z, another overnight update may be necessary to increase the PoPs
early in the 2nd period over the Southeastern counties. Would prefer
not to change this until we have a chance to look at more 00Z
deterministic model data.
&&
.PREV DISCUSSION... /ISSUED 639 PM CDT Wed May 2 2018/
AVIATION...
All airports will be VFR with strong, gusty southeasterly winds
through the middle of the evening. Ceilings will lower MVFR and IFR
in Austin and San Antonio later this evening through the overnight.
Ceilings will increase to MVFR by late morning Thursday. There will
be a chance for showers and thunderstorms Thursday afternoon, but
probability is still low.
At DRT, some thunderstorms may develop this evening over the
mountains in Mexico and move into Texas. Any storms could bring
strong, gusty winds. Later in the evening ceiling will drop to MVFR
and remain there through the end of the period.
PREV DISCUSSION... /ISSUED 452 PM CDT Wed May 2 2018/
UPDATE...
The Storm Prediction Center has issued a Severe Thunderstorm Watch
for much of West Texas including Val Verde and Edwards County in
South Central Texas. There has already been two severe storms across
Terrell County this afternoon, just west of Val Verde County. The
HRRR, in addition the ARW and Texas Tech WRF show isolated strong
storms around Val Verde and Edwards County through the evening hours,
eventually becoming more liner to the north of the area towards San
Angelo. The HRRR and Texas Tech WRF also hint at a few Serranias del
Burro storms developing between 6pm and 9pm and moving northeast
towards the Rio Grande. We will continue to monitor radar trends, and
if some Serranias del Burro storms do develop and start to head
towards Kinney and Maverick Counties the Severe Thunderstorm Watch
may be expanded in spatial coverage.
PREV DISCUSSION... /ISSUED 248 PM CDT Wed May 2 2018/
SHORT TERM (Tonight through Thursday Night)...
The main forecast issue in the short term is the evolution of
convection across the western half of the area. The approach of the
first shortwave trough and dryline should initiate convection by 00Z
over the Serranias del Burro mountains or maybe as far northeast as
the Sanderson area. CAMs vary on the progression of storms after
that, but the bulk of the solutions have isolated severe supercells
over Val Verde and Edwards counties and just to the north, then cold
pools merging into a weak MCS progressing east to the I-35 corridor
by 12Z. That's a plausible scenario based on climatology, especially
with the diurnal strengthening of the LLJ. If that happens, the
severe threat should be limited to the supercellular period late this
evening, and mainly in the far west for large hail and damaging
winds. Thursday would have morning storms for many areas, and only
recovery for another round of convection in the far west Thursday
afternoon. On the other hand, if the storms fail to initiate this
evening, or fail to form the MCS, then most of South Central Texas
would be primed for a greater chance of severe storms on Thursday.
Rainfall will be spotty and range from areas in coastal plains
receiving no rain at all, to maybe a few spots receiving up to two
inches in the Edwards Plateau.
LONG TERM (Friday through Wednesday)...
The situation for Friday into early Saturday is less complicated, as
the longwave upper trough ejects across Texas and drags a cold front
through our area. The net result will be a moist adiabatic profile,
deep warm cloud depth (i.e., above -10C), and slow-moving and/or
training of cells from west to east across the area. This should
result in widespread one to two inch rain amounts, with a few spots
in the Edwards Plateau possibly receiving up to four inches for the
entire three-day period.
High pressure will end the rain and bring clearing on Saturday,
followed by an extended period of dry weather and near normal
temperatures through the end of next week, as zonal flow occurs over
most of the CONUS.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 72 85 70 79 61 / 40 40 50 80 70
Austin Bergstrom Intl Airport 73 85 70 79 61 / 40 30 40 70 70
New Braunfels Muni Airport 72 86 70 81 62 / 30 30 40 70 70
Burnet Muni Airport 70 83 67 74 57 / 60 50 60 80 60
Del Rio Intl Airport 73 91 71 81 63 / 60 30 60 70 60
Georgetown Muni Airport 71 84 68 77 59 / 50 40 60 80 60
Hondo Muni Airport 73 87 71 80 62 / 30 30 50 70 70
San Marcos Muni Airport 72 86 70 80 61 / 30 30 40 70 70
La Grange - Fayette Regional 73 86 71 83 63 / 20 20 30 60 60
San Antonio Intl Airport 73 86 71 80 63 / 30 30 40 70 70
Stinson Muni Airport 73 86 72 81 64 / 20 30 40 70 60
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...05
Synoptic/Grids...Oaks
Hazardous weather outlook, May 2, 4:05 AM CST, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
505 AM CDT Wed May 2 2018
TXZ171>173-183>194-202>209-217>225-228-031015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
505 AM CDT Wed May 2 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Some storms may be strong to severe across parts of the Rio
Grande into the Edwards Plateau, including Del Rio, this evening
and possibly into the northwestern Hill Country overnight. The
main threats will be large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe storms are possible along and west of the
Interstate 35 corridor on Thursday into Thursday night.
Thunderstorms with heavy rains are possible Friday into Friday
night especially across Val Verde and Edwards counties. Isolated
strong storms are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report severe weather and flooding today
through Friday night.
In the hours before
Special weather statement, May 2, 4:04 PM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
504 PM CDT WED MAY 2 2018
TXZ183-022245-
Val Verde TX-
504 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 545 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pandale, or 25 miles east of Dryden, moving northeast
at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pandale and Hackberry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.
LAT...LON 3029 10176 3029 10120 3005 10173 3010 10176
TIME...MOT...LOC 2204Z 239DEG 49KT 3017 10171
Special weather statement, May 2, 8:34 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
934 PM CDT WED MAY 2 2018
TXZ183-030315-
Val Verde TX-
934 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 1015 PM CDT...
At 934 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Pumpville, or 21 miles east of Dryden, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pandale and Hackberry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.
LAT...LON 3029 10176 3029 10142 3002 10175 3003 10176
TIME...MOT...LOC 0234Z 221DEG 29KT 3014 10178
Tornado, Val Verde
- When
- May 2, 9:39 PM CST to 9:44 PM CST
- Where
- Val Verde County, 6.19 mi NW of Pandale Mills Arpt to 6.45 mi NW of Pandale Mills Arpt
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 50 yd
- Continued into
- Crockett, Tx (SJT)
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 30.283, -101.504
A weak tornado moved through a hunting camp in north central Val Verde County. It damaged some 5th wheel campers and knocked down power lines. The storm moved off to the north bringing down more power lines, but no poles. The strongest winds were estimated at 75 mph that caused EF0 damage. The tornado crossed into southern Crockett County before dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 2 to 3, 2018$211,000 · EF2 · 59 events
- Tornadoes and Hail in Missouri, May 2 to 3, 2018$164,000 · EF1 · 12 events
- Flooding and Hail in Illinois, May 2 to 3, 2018$153,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Wisconsin, May 2, 2018$79,000 · 2.9 in hail · 27 events
- Flash Flood and Damaging Winds in Oklahoma, May 2 to 3, 2018$32,000 · 70 kt wind · 11 events
- Tornadoes and Flooding in Kansas, May 2, 2018$15,000 · EF0 · 26 events
- Hail and Damaging Winds in Michigan, May 2, 2018$45,000 · 1.75 in hail · 3 events
- Tornado and Hail in Kansas, May 2, 2018EF1 · 8 events
- Flood and Hail in Kansas, May 2, 20181.5 in hail · 30 events
- Tornado and Flash Flood in Texas, May 2 to 3, 2018$17,000 · 2 in hail · 12 events
- Damaging Wind in Texas, May 2, 2018$28,000 · 64 kt wind · 1 event
- Tornadoes and Hail in Kansas, May 2, 2018EF0 · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757526.